Alert archive / Missouri / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 221, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jun 2, 1996, 7:54 PM CDT for Barry County, Missouri. It was in force for 66 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 2, 1996, 7:54 PM CDT (00:54 UTC)
- Expired
- Jun 2, 1996, 9:00 PM CDT
- In force
- 66 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Barry County, MO
The radar
The Springfield radar (KSGF), 70 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 8:10 PM CDT | Hail 0.75 | Monett, MO | |
| Jun 2, 9:00 PM CDT | Hail 0.75 | Wheaton, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.9 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 528 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1784 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 9:38 AM CDT, 10 hours 16 minutes earlier.
Area forecast discussion, Jun 2, 9:38 AM CDT, 10 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 938 AM CDT SUN JUN 2 1996 CDFNT EAST OF MO THIS MORNING AND SAT SHOWG CLR SKIES ACROSS MUCH OF CWA. S/WV MOVG INTO NW PTN OF CWA VIA NW FLOW MAINLY MID LVL CLDS AND POSSIBLY A FEW RW-. SGF SOUNDING THIS MORNING VERY DRY EXCEPT FOR NEAR BNDRY LVL WHERE SFC DWPNTS IN THE UPPER 50S TO LOW 60S. 850 ANALYSIS SHOWG DWPNTS STREAMING N ACROSS W KS AND INTO THE OH/TN VLY. POCKET OF DRY AIR CENTERED FROM SW MO INTO CNTRL OK. IN THE MID AND UPPER LEVELS MEAN TROF ACROSS PLAINS AND MS VLY WITH W TO NW FLOW BRINGING IN A FEW S/WVS. COOLER POCKETS OF AIR ALOFT WILL ALSO HELP TO DESTABILIZE ATMOSPHERE AND POSSIBLE TOUCH OFF SOME AFT/EVE RW/TRW. DUE TO LIMITED MOISTURE AND LACK OF ANY SFC FEATURES...ANY PCPN WHICH DEVELOPS WILL BE SCT/WDLY SCT AND SHOULD END SHORTLY AFTER THE SUN SETS. NOTICE THERE IS MENTION OF LOW POPS ACROSS THE BOARD EXECPT FOR UNO AREA. DONT UNDERSTAN6D THIS AND WOULD LIKE TO PUT 20% CHANCE IN THERE AS WELL. TEMPS ALREADY 70 IN SGF AND JLN. AROUND 80 OR LOW 80S SHOULD BE GOOD FOR AFTERNOON HIGHS. LINDENBERG
In the hours before
Special weather statement, Jun 2, 3:41 PM CDT, 4 hours 13 minutes before
MOZ081-077-078-079-080-082-088-089-090-091-092-093-094-095-096- 097-098-101-102-103-104-105-106-066-067-055-068-056-069-057-058- 070-071-083-KSZ073-097-101-022145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 341 PM CDT SUN JUN 2 1996 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM... A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR A LARGE PORTION OF WEST CENTRAL...CENTRAL...SOUTHWEST...AND SOUTH CENTRAL MISSOURI UNTIL 10 PM THIS EVENING. THE FOLLOWING COUNTIES ARE INCLUDED... THE FOLLOWING COUNTIES ARE INCLUDED... ST CLAIR MILLER LAWRENCE TEXAS BENTON BARRY POLK HOWELL HICKORY CHRISTIAN VERNON WEBSTER PULASKI JASPER CEDAR OZARK CAMDEN NEWTON GREENE WRIGHT DALLAS TANEY MCDONALD LACLEDE BARTON STONE MORGAN DADE DOUGLAS SOME OF THE CITIES INCLUDED IN THE WATCH ARE BRANSON...CLINTON...LEBANON ...WEST PLAINS...CAMDENTON...JOPLIN...SPRINGFIELD...CASSVILLE... HOUSTON...NEVADA...AND STOCKTON. LEE
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 7:39 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Lawrence | 51 min |
| Jun 2, 8:19 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 41 min |
| Jun 2, 9:01 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 44 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.